The 8 Best OTC Pain Relievers of 2019

Nix aches and more with these drugstore solutions

Our editors independently research, test, and recommend the best products; you can learn more about our review process here. We may receive commissions on purchases made from our chosen links.

First Look

Tylenol Extra Strength at Amazon

"A tried-and-true staple that customers swear by."

Aleve at Target

"Targets inflammation, often a contributing factor to back pain."

Excedrin Extra Strength Caplets at Amazon

"Contains caffeine to help your headache."

Pamprin Maximum Strength at Amazon

"Contains an antihistamine, a diuretic, and a pain reliever."

Advil Liqui-Gels at Amazon

"It helps not just with pain and fever, but inflammation too."

Orajel 3X Medicated at Walmart

"A combination of benzocaine and menthol help soothe the area."

Biofreeze Pain Relief Gel for Arthritis at Amazon

"A mix of menthol and herbs."

Excedrin Migraine Geltabs at Amazon

"It may also help with the other side effects of migraines including nausea."

Our Top Picks

1

Tylenol Extra Strength Caplets

Tylenol

Courtesy of Amazon

If you have just one pain reliever in your medicine cabinet, it’s hard to go wrong with Tylenol. While it comes in a variety of formulas and formats, these extra-strength caplets are a tried-and-true staple that customers swear by and doctors recommend. Each caplet contains 500mg of acetaminophen, which is designed to reduce fever and treat minor aches and pains.

Tylenol tends to be easier on the stomach than NSAIDs. However, it’s important to note the warnings regarding alcohol as acetaminophen can cause liver complications. It’s also not your go-to for pain associated with swelling. For everything else though, including headaches, backaches and beyond, it’s hard to beat.

2

Aleve Naproxen Caplets - Naproxen Sodium (NSAID)

When it comes to back pain, Aleve has your back. Because it’s a NSAID, it targets inflammation, which is often a contributing factor to back pain. It also is highly recommended for back pain associated with arthritis. One caplet promises relief for up to 12 hours which means fewer pills to pop. The primary ingredient is Naxopren, a powerful pain reliever. The downside to NSAIDs such as Aleve, however, is that they can cause stomach irritation in some people. Make sure to follow the product guidelines and talk to your doctor if you experience any discomfort.

Beyond your back, Aleve can also be used to treat menstrual cramps, toothaches and more. Loyal customers say their medicine cabinet shelves are never without it.

3

Excedrin Extra Strength Caplets

When it comes to hammering headache pain, customers say nothing provides relief more quickly and more effectively than Excedrin Extra Strength. It contains not only aspirin and acetaminophen, but also caffeine (about as much as one cup of coffee) to help hit your headache with a powerful combination that can provide relief in as little as 15 minutes.

A staple in medicine cabinets for decades, customers say the triple combination works like nothing else when it comes to headaches. Some do note, however, that it’s not the best choice to take at night as the caffeine can interfere with sleep.

4

Pamprin Maximum Strength

Periods can be a pain, quite literally. Fortunately, Pamprin can help ease a host of unpleasant side effects that come with them, including stomach cramps, backaches, headaches, and irritability. It may even help stave off those pounds that seem to pack on each month due to water retention and bloating.

Pamprin contains a combination of three ingredients, including an antihistamine, a diuretic, and a pain reliever, and it promises to make your period at least a bit less painful all around. Women swear by Pamprin and say they can’t live without it.​

5

Advil Liqui-Gels (160 Count) Pain Reliever

Advil

Courtesy of Amazon

Exercise is fantastic for our bodies and leads to overall improved well being. However, it can also lead to muscle pain. When your muscles have reached their max threshold, Advil can help. Touted as the number-one-selling pain reliever in the world, it’s an NSAID, so it helps not just with pain and fever, but inflammation too.

Loyal customers swear by Advil and say it works quickly and the liquid-gels are easy to swallow. Beyond muscle aches, it also works well to alleviate headaches and reduce fevers.

6

Orajel Maximum Strength Gel Oral Pain Reliever, 0.42 Oz

Orajel

Courtesy of Walmart

When tooth pain strikes, seeing a dentist is your best bet, but until then, Orajel can help. You apply it right to the sore spot in your mouth for relief of minor pain. It contains a combination of benzocaine and menthol to help soothe the area and make your wait for that dentist appointment more bearable.

While this formula is recommended for adults and children ages 2 and older, Orajel also makes formulas for babies and those adorable gummy smiles that are teething.

Customers say the gel is easy to apply and works quickly, however, the results aren’t long lasting and may be best used along with another pain medication such as acetaminophen or an NSAID if the pain is intense.

7

Biofreeze Pain Relief Gel for Arthritis

Achy joints are a pain unlike any other, as they cry out with each movement you make. Biofreeze promises to quiet those cries with its gel formula that contains a combination of menthol and herbs such as camphor, aloe, green tea, lemon balm and vitamin E.

Whether your joints ache from age, weather, arthritis, over-exertion or just because this roll-on gel may help provide temporary relief without the need for prescription drugs. You simply roll it on and it starts to work. It also comes in a spray-on formula if you prefer.

Customers rave about this product, saying it’s effective in relieving everything from chronic pain to occasional soreness. While the menthol smell isn’t everyone’s favorite, most customers say it’s worth it for the relief it provides.

8

Excedrin Migraine Geltabs for Migraine Pain Relief

Most migraine treatments require a prescription, but Excedrin Migraine is the first over-the-counter version approved by the FDA. Beyond providing relief from the pain, it may also help with the other side effects of migraines including nausea and sensitivity to light and sound.

It also contains a triple threat of acetaminophen, aspirin, and caffeine, and it’s designed to work quickly—and effectively on migraines.

Was this page helpful?